Alert archive / Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 13, 2019, 1:49 AM EDT for Appomattox County, Charlotte County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2019, 1:49 AM EDT (05:49 UTC)
- Expired
- Jun 13, 2019, 6:20 AM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appomattox County, VA, Charlotte County, VA
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675
WGUS51 KRNK 130549
FFWRNK
VAC011-037-131145-
/O.NEW.KRNK.FF.W.0017.190613T0549Z-190613T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
149 AM EDT Thu Jun 13 2019
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Southeastern Appomattox County in central Virginia...
Northwestern Charlotte County in south central Virginia...
* Until 745 AM EDT.
* At 149 AM EDT, Doppler radar indicated heavy rain across the
warned area. Up to three inches of rain have already fallen across
portions of the warning area. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Phenix...
Red House...
Pamplin City...
Madisonville...
and Wren.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3698 7883 3699 7887 3698 7890 3700 7889
3702 7891 3720 7883 3732 7874 3729 7866
3726 7868 3721 7869 3719 7868 3720 7866
3719 7865
$$
162 follow-up statements
186
WGUS71 KRNK 130737
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
337 AM EDT Thu Jun 13 2019
VAC011-037-131145-
/O.CON.KRNK.FF.W.0017.000000T0000Z-190613T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Charlotte VA-
337 AM EDT Thu Jun 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
SOUTHEASTERN APPOMATTOX AND NORTHWESTERN CHARLOTTE COUNTIES...
At 327 AM EDT, Doppler radar indicated that heavy rain has exited
the area for the remainder of the night, leaving only occasional
light shower activity. However, automated rain gauges in the warning
area indicate that 3.5 to 4 inches of rain fell across portions of
eastern Charlotte County since late Wednesday evening. Runoff from
this rainfall will continue to collect in nearby creeks and streams,
potentially causing them to rise out of their banks to flood nearby
roads and buildings.
Some locations that will experience flooding include...
Phenix...
Red House...
Pamplin City...
Madisonville...
and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3698 7883 3699 7887 3698 7890 3700 7889
3702 7891 3720 7883 3732 7874 3729 7866
3726 7868 3721 7869 3719 7868 3720 7866
3719 7865
$$
16574
WGUS71 KRNK 131020
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
620 AM EDT Thu Jun 13 2019
VAC011-037-131030-
/O.CAN.KRNK.FF.W.0017.000000T0000Z-190613T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appomattox VA-Charlotte VA-
620 AM EDT Thu Jun 13 2019
...THE FLASH FLOOD WARNING FOR
SOUTHEASTERN APPOMATTOX AND NORTHWESTERN CHARLOTTE COUNTIES IS
CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3698 7883 3699 7887 3698 7890 3700 7889
3702 7891 3720 7883 3732 7874 3729 7866
3726 7868 3721 7869 3719 7868 3720 7866
3719 7865
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 10:06 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 12, 10:06 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1006 PM EDT Wed Jun 12 2019 .SYNOPSIS... A wedge of high pressure will combine with low pressure moving up the coast to bring widespread rainfall to the region, mainly east of the Blue Ridge, this evening into tonight. A cold front will then move through the region on Tuesday with a chance for showers and thunderstorms, followed by gusty winds and cool temperatures for the end of the workweek. && .NEAR TERM /THROUGH THURSDAY/... As of 1000 PM EDT Wednesday... The airmass has saturated east of the Blue Ridge with light to moderate rain falling from Charlotte, North Carolina to Charlottesville, Virginia. West of the Blue Ridge, low level dry air has been harder to overcome, thus lending to little or no rain there. Greatest period of isentropic lift is expected between now and 2AM, so where it is raining now, it will continue and may be heavy at times. There will be a very narrow ribbon of deformation forcing on the northwest side of a low moving up the coast, thus expecting a very narrow corridor to the moderate to heavy rain. In general the QPF is not expected to exceed one inch, and not expected to pose a flood concern. However given the rain efficient environment, there has been a narrow corridor from Greensboro to Danville which has exceeded original expectation and amounts there may end up closer to 2 inches. That said, urban drainage problems are likely until the rain ends later tonight, with ponding of water on roads and flooding of poor drainage areas. The bulk of precipitation is expected to pull out to the northeast toward daybreak. A sharp upper trof will drive a deep surface low through the Great Lakes, swinging a cold front through the Appalachians and central mid Atlantic region. There will be a good amount of primarily unidirectional shear present but the best instability will reside off to our north. However there may enough overlap of instability and shear to produce some organized line segments with a marginal severe threat north of Interstate 64. As the front moves through tomorrow afternoon the low level wind field will amplify and good downward momentum transfer int he boundary layer will generate some gusty winds. This may become problematic in the mountains from the southern Blue Ridge into northwest NC where trees may topple due to wet soil conditions. Temperatures tonight will generally be in the 50s with highs Thursday on the cool side with upper 70s east of the Ridge and upper 60s/lower 70s to the west. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 310 PM EDT Wednesday... A cold front will travel east into the Atlantic ocean Thursday night. Winds will shift westerly by early evening as the frontal boundary clears the forecast area, then clearing is expected. Cool Canadian high pressure will build east into our region Thursday night. It will be unseasonably cold Thursday night with low temperatures ranging the lower 40s in the colder mountain valleys to the lower 50s in the piedmont. High pressure will move east across the Southeast Friday into Friday night. A weak surface trough will pass to our north. West winds will be gusty Friday morning into afternoon mainly across the high terrain. Wind speeds will remain below wind advisories levels. High temperatures Friday will vary from around 60 degrees in the west to the upper 70s in the east. High pressure along the coastal plain will push off the East Coast Friday night. Low temperatures Friday night into Saturday morning will generally be from the mid 40s in the mountains to the mid 50s in the piedmont. The southerly flow around the high center in the Atlantic ocean Saturday will result in an increasing tropical moisture. Aloft the upper flow will flatten with the upper trough to our east. High temperatures will be near normal with readings from the lower 70s in the west to the lower 80s in the east. There may be a few showers Saturday night as warm front lifts northward west of the Appalachians. A shortwave rotating east in the upper flow may help generate some clouds and a few showers. Low temperatures will moderate Saturday night will moderate into the mid 50s in the west to the mid 60s in the east. Forecast confidence is overall moderate. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 310 PM EDT Wednesday... A weak cold front with its associated showers and thunderstorms will arrive Sunday into Sunday night. The best chances of rain will be in the west on Sunday. A stronger frontal boundary will stall along the Ohio River Monday into Wednesday. Individual shortwaves will track east in the upper flow. The unsettled weather with scattered mainly diurnal showers and thunderstorms will continue Monday into Wednesday. Temperatures will start slightly above seasonal normals Sunday and drop to near seasonal normals by Midweek. Then, temperatures rise to above normal for the end of the week. Forecast confidence is overall moderate. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... As of 800 PM EDT Wednesday... Cloud bases will gradually lower this evening as an area of rain moves north along and just east of the Blue Ridge. Expect MVFR CIGs with occasionally IFR after midnight as the rain saturates the boundary layer. West of the Blue Ridge, higher cloud bases are favored due to the lack of widespread rain. This is also expected to change toward daybreak as a cold front associated with showers and thunderstorms approaches from the west. The storms are expected to weaken, but scattered showers are still expected as the front crosses the area Thursday. As the front crosses the area, the deeper moisture east of the mountains will get funneled northeast, allowing for partial clearing and improving Cigs, downslope westerly winds mixing out the stratus. That mentioned, winds just above the surface after the passing of the front Thursday should result in some beefier winds with gusts 15-30kts. Leftover moisture interacting with the passing front will support the development of at least isolated showers and storms Thursday afternoon, these showers dissipating by sunset. Extended Aviation Discussion... A much needed drying trend is forecast for Thursday night and Friday with VFR conditions on both Friday and Saturday. The next opportunity for showers and/or storms is Sunday afternoon, mainly across the mountains, and yeilding local MVFR cigs/vsbys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS/PM/VFJ SHORT TERM...KK LONG TERM...KK AVIATION...PM
Hazardous weather outlook, Jun 12, 4:23 AM EDT, 21 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 423 AM EDT Wed Jun 12 2019 NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-130830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-Floyd-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 423 AM EDT Wed Jun 12 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Showers could bring periods of moderate to heavy rainfall tonight which may be enough to result in localized flooding especially in areas near the Blue Ridge. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-508-130830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 423 AM EDT Wed Jun 12 2019 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:48 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 7 hr |
| Jun 12, 11:30 PM EDT | Areal Flood Advisory | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 6 hr |
| Jun 13, 12:58 AM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Buckingham | 6 hr |
| Jun 13, 5:21 AM EDT | Areal Flood Advisory | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 4 hr |
| Jun 13, 6:50 AM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Buckingham | 3 hr |
| Jun 13, 10:18 AM EDT | River Flood Warning | RNK | Halifax | 11 hr |
| Jun 13, 2:27 PM EDT | Special Weather Statement | RNK | City of Danville | 63 min |
Nearby
Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.